Texas, 2014

Wildfire in Texas, February 18, 2014

February 18, 2014 · NWS AMA · 1 event in 1 county or zone

The Turkey Track Wildfire began on February 18, 2014 in Hutchinson county on the Turkey Track Ranch around 1350CST about seventeen miles east northeast of Stinnett Texas. The large wildfire consumed an estimated six hundred acres which threatened four homes and ten other structures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Turkey Track Wildfire began on February 18, 2014 in Hutchinson county on the Turkey Track Ranch around 1350CST about seventeen miles east northeast of Stinnett Texas. The large wildfire consumed an estimated six hundred acres which threatened four homes and ten other structures. However, no structures were damaged or lost. There were also no reports of injuries or fatalities but there was one near miss. The cause of the wildfire was determined to be from downed power lines. A total of thirteen fire departments and other fire agencies responded to the wildfire including the National Park Service, personnel from the Crutch Ranch and the Big Creek Ranch, a Texas Department of Public Safety helicopter, a privately owned helicopter which spotted for the fire fighters and a third helicopter which performed water drops along with crews from Spearman, Gruver, Skellytown, Stinnett, Fritch and Borger. The wildfire was contained around 2000CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 18, 1:39 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 18, 1:39 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
139 PM CST TUE FEB 18 2014

.DISCUSSION...
NEXT COLD FRONT TO PUSH THROUGH THE PANHANDLES LATER TODAY AND THIS
EVENING SHIFTING THE WINDS AROUND TO THE NORTHEAST BRIEFLY TONIGHT.
SOUTHERLY WINDS THEN RETURN ON WEDNESDAY AHEAD OF THE NEXT STRONGER
COLD FRONT. THIS COLD FRONT FORECAST TO MOVE THROUGH LATE WEDNESDAY
NIGHT OR EARLY THURSDAY AND WILL RESULT IN UNSEASONABLY COOL
CONDITIONS ALONG WITH WINDS SHIFTING TO THE NORTHWEST AND NORTH AND
BECOMING STRONG AND GUSTY BY LATE WEDNESDAY NIGHT INTO THURSDAY.
THESE NORTHWESTERLY TO NORTHERLY WINDS MAY INCREASE TO SPEEDS AROUND
20 TO 30 MPH WITH HIGHER GUSTS ACROSS MOST OF THE FORECAST AREA.
HOWEVER...WIND SPEEDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL BE
POSSIBLE ACROSS THE CENTRAL AND EASTERN OKLAHOMA AND THE NORTHEAST
TEXAS PANHANDLES. CANNOT RULE OUT THE NEED FOR A WIND ADVISORY
WEDNESDAY NIGHT...PROBABLY AFTER 06Z THURSDAY AND CONTINUING UNTIL
THURSDAY AFTERNOON...ACROSS THE NORTHEAST TEXAS AND THE CENTRAL AND
EASTERN OKLAHOMA PANHANDLES.

STRONG UPPER DYNAMICS ASSOCIATED WITH AN UPPER TROUGH WEDNESDAY NIGHT
AND THURSDAY MORNING COULD RESULT IN SOME LIGHT WINTRY PRECIPITATION
ACROSS THE FAR NORTHERN SECTIONS OF THE FORECAST AREA. ANY LIGHT SNOW
ACROSS THE OKLAHOMA AND EXTREME NORTHERN OR NORTHWESTERN TEXAS
PANHANDLES SHOULD ONLY AMOUNT TO AROUND A HALF OF AN INCH OR LESS.
BRIEF WARMUP ON FRIDAY AS SOUTHERLY WINDS RETURN AND THEN ANOTHER
COLD FRONT MOVES THROUGH LATE FRIDAY OR FRIDAY NIGHT. UNSEASONABLY
COOL CONDITIONS AND DRY SATURDAY WITH THE FRONT STALLING ALONG THE
LEE OF THE ROCKIES AND SURFACE LOW DEVELOPING ON THE FRONT IN EASTERN
NEW MEXICO BY LATE SUNDAY. COULD SEE SOME LOW LEVEL MOISTURE ON THE
INCREASE EARLY NEXT WEEK AS THE FRONT REMAINS STALLED OVER EASTERN
NEW MEXICO AND WESTERN TEXAS MONDAY. UPSLOPE SURFACE FLOW EARLY NEXT
WEEK COULD RESULT IN LOW CLOUDINESS ACROSS THE FORECAST AREA AND
POSSIBLY SOME PRECIPITATION. DECIDED TO HOLD OFF FOR NOW ON INSERTING
ANY POPS OR WEATHER EARLY NEXT WEEK AS CONFIDENCE IN THE MEDIUM RANGE
MODELS LOW AT THIS TIME.

SCHNEIDER

&&

.FIRE WEATHER...
20 FOOT WINDS WILL RETURN TO THE SOUTH ON WEDNESDAY AND SHOULD
INCREASE TO NEAR 15 TO 20 MPH MAINLY ACROSS THE WESTERN SECTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES. A STRONGER COLD FRONT WILL MOVE
THROUGH THE PANHANDLES BY LATE WEDNESDAY NIGHT AND EARLY THURSDAY
RESULTING IN THE 20 FOOT WINDS SHIFTING TO THE NORTHWEST AND NORTH
AND INCREASING TO AROUND 20 TO 30 MPH WITH HIGHER GUSTS BY THURSDAY.
DOWNSLOPING SOUTHWESTERLY 20 FOOT WINDS ARE EXPECTED FRIDAY AHEAD OF
THE NEXT COLD FRONT WHICH WILL INCREASE TO AROUND 15 TO 25 MPH WITH
HIGHER GUSTS MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE. MINIMUM
AFTERNOON RELATIVE HUMIDITIES OF 10 TO 20 PERCENT EXPECTED
WEDNESDAY...THURSDAY AND FRIDAY. AS A RESULT...ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED ON WEDNESDAY MAINLY ACROSS THE WESTERN
PANHANDLES WITH ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
POSSIBLE ON THURSDAY ACROSS MUCH OF THE PANHANDLES. ELEVATED FIRE
WEATHER CONDITIONS POSSIBLE ON FRIDAY ACROSS MAINLY THE SOUTHERN
TEXAS PANHANDLE.

NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY
THROUGH NEXT MONDAY AS EITHER THE 20 FOOT WINDS ARE EXPECTED TO BE
LESS THAN 15 TO 20 MPH MPH OR THE MINIMUM AFTERNOON RELATIVE
HUMIDITIES SHOULD BE GREATER THAN 20 PERCENT.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                34  70  32  51  26 /   0   0   5   5   0
BEAVER OK                  30  63  29  50  23 /   0   0   5  10   0
BOISE CITY OK              29  64  26  48  22 /   0   0  10  10   0
BORGER TX                  38  68  37  52  30 /   0   0   5   5   0
BOYS RANCH TX              34  71  34  53  27 /   0   0   0   0   0
CANYON TX                  34  70  31  51  25 /   0   0   5   5   0
CLARENDON TX               38  70  37  53  29 /   0   0   5   5   0
DALHART TX                 29  67  27  49  20 /   0   0   5  10   0
GUYMON OK                  31  64  30  52  23 /   0   0   5  10   0
HEREFORD TX                31  70  32  50  26 /   0   0   0   0   0
LIPSCOMB TX                32  64  33  50  24 /   0   0   5   5   0
PAMPA TX                   35  67  33  49  28 /   0   0   0   0   0
SHAMROCK TX                37  66  35  53  28 /   0   0   5   5   0
WELLINGTON TX              38  69  37  55  29 /   0   0   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, Feb 18, 1:44 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
144 PM CST TUE FEB 18 2014

OKZ001>003-TXZ001>020-191200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
144 PM CST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS
THE SOUTHERN TEXAS PANHANDLE DUE TO LOW RELATIVE HUMIDITIES AND BREEZY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN
PANHANDLES ON WEDNESDAY. ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ACROSS MOST OF THE AREA ON THURSDAY.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHERN TEXAS PANHANDLE ON FRIDAY.

NORTHWESTERLY TO NORTHERLY WINDS BEHIND A COLD FRONT WEDNESDAY NIGHT
AND THURSDAY ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND
THE NORTHEAST TEXAS PANHANDLE OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH
WILL BE POSSIBLE. A WIND ADVISORY MAY BE REQUIRED.

SOME LIGHT SNOW WILL BE POSSIBLE ACROSS PORTIONS OF THE OKLAHOMA AND
THE EXTREME NORTHERN OR NORTHWESTERN TEXAS PANHANDLES LATE WEDNESDAY
NIGHT AND THURSDAY MORNING. ANY ACCUMULATIONS SHOULD REMAIN LESS THAN
AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
THROUGH FRIDAY.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
February 18, 1:50 PM CST to 8:00 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490006.